Florida, 2020

Rip Current in Florida, July 22, 2020

July 22, 2020 · NWS TAE · 1 event in 1 county or zone

A deputy sheriff from Mississippi died after saving his 10-year-old son from a rip current off a beach in Florida. After saving his son from the rip current, he was pulled offshore as well where he drowned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A deputy sheriff from Mississippi died after saving his 10-year-old son from a rip current off a beach in Florida. After saving his son from the rip current, he was pulled offshore as well where he drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 22, 6:16 PM EST, 44 minutes earlier.

Area forecast discussion, Jul 22, 6:16 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
716 PM EDT Wed Jul 22 2020

.AVIATION...
[Through 00Z Friday]

Scattered thunderstorms will dissipate shortly after sunset. VFR
conditions are expected outside of thunderstorms. Scattered
thunderstorms will move in from the east again tomorrow afternoon.

&&

.PREV DISCUSSION [337 PM EDT]...

.NEAR TERM [Today and tomorrow]...

The east coast sea breeze is pushing westward this afternoon with
southeasterly low and mid level winds. Ample instability is in place
this afternoon with DCAPE close to 1000 j/kg and steep low level
lapse rates. Storms through this evening are capable of gusty winds,
and the Storm Prediction Center has placed a marginal risk over a
large portion of the area for these gusty winds. Overnight lows will
generally be in the low to mid 70s.

For Thursday, low to mid level easterly flow will continue with the
highest chance of storms once again across the Florida big bend in
association with the east coast sea breeze during the mid to late
afternoon hours. Elsewhere, isolated to scattered afternoon
convection is expected. Highs will generally be in the low to mid
90s.

.SHORT TERM [Thursday night through Friday night]...

The tropical wave, currently identified by the name 91L, will
continue moving west across the Gulf of Mexico through the end of
the week. In its wake, weak subsidence will move in from the
north as an upper level ridge, and drier mid-level air moves in
over the area. Regardless, there will still be enough moisture at
the lower levels and enough forcing from small boundaries to
produce scattered showers and storms, especially along the
coastlines.

.LONG TERM [Saturday Through Wednesday]...

Fairly messy pattern upcoming with plenty of uncertainty as the
tropical wave moves onshore across the western Gulf and a
large ridge across the central United States begins to break down.
Through the weekend, a moist airmass will remain in place as flow
gains more of a southerly component and plenty of instability each
afternoon favors scattered showers and thunderstorms. Considerable
uncertainty emerges next week as a Pacific trough moves into the Central
US while a piece of the tropical wave potentially breaks off and
slowly meanders east along the Gulf coast. Complicating matters is
a weakening front that will accompany the Pacific trough as it
moves into the Eastern US. This potential scenario is painted by
the Euro model and could generate well above normal rain chances.
Other solutions are much more muted with this Pacific trough and
less ambitious with rainfall chances. Regardless, even these less
ambitious solutions show above normal rainfall chances for next
week.

.MARINE...

Borderline advisory level conditions expected through the next 24
hours as a strong tropical wave to our south, and surface high
pressure to the north, create a strong pressure gradient across
area waters. Winds will near 20 knots with seas ranging from 4 to
6 feet. The highest values will be across our offshore and western
waters. Daily chances for showers and thunderstorms are expected
the next few days, especially overnight. Winds and seas lessen
slowly by the end of the week and return to sub-cautionary
conditions by the weekend.

.FIRE WEATHER...

Aside from high afternoon dispersion values on Thursday, there are
no other immediate fire weather concerns.

.HYDROLOGY...

Forecast rainfall totals for the next five days are around one inch
or less. Higher amounts locally are possible with stronger storms.
Scattered showers and thunderstorms are expected every
afternoon/evening. Widespread flooding is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  94  73  95  74 /  30  60  20  30  10
Panama City   76  90  76  90  77 /  30  50  30  50  10
Dothan        72  93  72  93  73 /  30  30  10  40  10
Albany        74  96  73  95  74 /  30  30  10  30  10
Valdosta      74  93  72  93  73 /  20  60  10  30  10
Cross City    74  93  72  94  72 /  20  70  20  40  20
Apalachicola  77  88  77  89  78 /  40  50  30  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Friday night for Coastal Bay-
     Coastal Franklin-Coastal Gulf.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...McD
MARINE...Dobbs
FIRE WEATHER...Oliver
HYDROLOGY...McD/Dobbs

In the hours before

Local storm report, Jul 22, 6:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
718 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     MARINE TSTM WIND 2 N MAGNOLIA BEACH      30.19N 85.72W
07/22/2020  M40 MPH          BAY                FL   MESONET

            A MESONET AT FSU PANAMA CITY MEASURED A WIND
            GUST OF 40 MPH.

0642 PM     MARINE TSTM WIND 4 SE TYNDALL AFB        30.03N 85.53W
07/22/2020  M41 MPH          BAY                FL   AWOS

            A MESONET NEAR TYNDALL AFB MEASURED A WIND
            GUST OF 41 MPH.

&&
Special weather statement, Jul 22, 6:18 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
618 PM CDT Wed Jul 22 2020

ALZ065>067-230000-
Dale AL-Henry AL-Coffee AL-
618 PM CDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR DALE...HENRY AND COFFEE COUNTIES
UNTIL 700 PM CDT...

At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Samson to near Columbia.
Movement was northwest at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Daleville, Elba, Abbeville, Fort Gaines, Enterprise, Headland, Fort
Rucker, Ozark, Midland City, Level Plains, Newton, New Brockton,
Ariton, Pinckard, Kinsey, Lee, Clayhatchee, Grimes, Kinston and
Newville.

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8542
      3171 8542 3170 8522 3174 8520 3176 8513
      3170 8513 3162 8506 3154 8504 3131 8509
      3131 8542 3129 8542 3128 8548 3124 8549
      3127 8566 3121 8569 3119 8575 3120 8620
TIME...MOT...LOC 2318Z 141DEG 26KT 3120 8611 3134 8519

42-DVD
Local storm report, Jul 22, 6:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
737 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     3 ENE SILLS             30.96N 85.24W
07/22/2020                   JACKSON            FL   LAW ENFORCEMENT

            TREE DOWN NEAR THE INTERSECTION OF US-2 AND
            OLD US ROAD.

0601 PM     TSTM WND DMG     4 NNE TORREYA STATE PAR 30.62N 84.95W
07/22/2020                   JACKSON            FL   LAW ENFORCEMENT

            TREE DOWN OFF SOUTH BLUEBERRY DRIVE.

&&
Local storm report, Jul 22, 6:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
754 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     1 WNW SOUTHPORT         30.30N 85.65W
07/22/2020                   BAY                FL   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN SOUTHPORT, FL.

0556 PM     TSTM WND GST     5 NE WEST BAY           30.35N 85.80W
07/22/2020  M49 MPH          BAY                FL   ASOS

            THE NORTHWEST FLORIDA BEACHES INTERNATIONAL
            AIRPORT ASOS MEASURED A WIND GUST OF 49 MPH.

&&
Local storm report, Jul 22, 6:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
755 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     3 SSE MOOSE POND        30.46N 85.30W
07/22/2020                   CALHOUN            FL   LAW ENFORCEMENT

            TREE DOWN ALONG MELVIN NEW GRADE ROAD.

&&
Local storm report, Jul 22, 6:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
759 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     VERNON                  30.63N 85.71W
07/22/2020                   WASHINGTON         FL   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN VERNON, FL.

0640 PM     TSTM WND DMG     CHIPLEY                 30.78N 85.54W
07/22/2020                   WASHINGTON         FL   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN CHIPLEY, FL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, South Walton

When
July 22, 7:00 PM EST
Where
South Walton forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

A deputy sheriff from Mississippi died after saving his 10-year-old son from a rip current off a beach in Florida. After saving his son from the rip current, he was pulled offshore as well where he drowned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, South Walton2020-07-2233MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895656.